Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Gilenya
    avatar
    JacalynB posted:
    Hi. I could use some opinions here...I have been on Avonex since 1997 and it is going fine. Very fortunate about that. I was wondering if Gilenya is something I should look instead. I am not in a need to make a switch, but I wanted to know if anyone could voice an opinion about Gilenya and its effects, cost, etc. Thanks for any help.
    Jackie
    Reply
     
    avatar
    beckym2005 responded:
    I'm hoping someone posts to this a well. I went to the dr a few days ago and he asked me if i wan to try it out. He gave me the info to look over. I think I am going to try it out - I have to let him know at my next appt - in week Then they will put thru the paperwork to see what it's going to cost. They do have a assistance program for the co pay so i am curious to see what it will cost me. I am nervous because it's a new drug but at the same time - all drugs start out as new drugs. I really really really would like to stop the shots.

    Hoping someone on Gilenya will post about thier experience.

    Becky
     
    avatar
    JacalynB replied to beckym2005's response:
    Thanks for replying. I hope we get additional replies. Good luck with the visit. In time, can you post more info as you get? Thanks.
    Jackie
     
    avatar
    Muzzkat responded:
    Hi,

    I was on Avonex for 2 1/2 years. About 6 weeks ago I started on Gilenya. For the first time (in a long time), I feel somewhat normal (whatever that is anymore?). I didn't realize some of the side-effects I had w/Avonex. The few effects I've had with Gilenya have subsided to almost none!

    Avonex had definitely been doing it's job as a 'disease modifier'. My MRI's showed no new activity. The jury is still out on weather-or-not I will have the same luck with Gilenya. Right now I feel it was the right choice for me. It's actually been a great choice as far as my daily well being!

    Now for the price...I received payment assistance (even though I have good insurance) and it's as cheap as Avonex was. Though the actual cost is somewhere near 3x's as much?

    I would say if you qualify for it, give it a try.

    Hope this helps, Matt
    They say: MS, you don't get it unless you got it. Well...I still don't get it! ;^)
     
    avatar
    JacalynB replied to Muzzkat's response:
    Matt - thanks for your reply. Can I bother you with a little more....did you have to spend 6 hours or so in the MD's office after you took the first pill? Is it a pill you take after breakfast? And, what symptoms did you get after you've been on it? (I still get "flu-like" symptoms from Avonex from time to time and that's since 1997.) The Gelenya site is a little daunting to me, that's why I wanted opinions of people actually taking it. I appreciate any response you or others could give me. Thanks so much. And, good luck with this new med. Jackie
     
    avatar
    Muzzkat replied to JacalynB's response:
    Hi Jackie,

    Yeah, don't miss the Avonex flu at all! The Gilenya literature DOES get a little daunting. I questioned it too, but had enough with Avonex and wanted to try it out.

    I had to do all the blood work, an adult chicken pox vaccination, an EKG and probably a couple other things I've forgot. The 'first dose' program requires you to be observed the 6 hours after taking it. Your heart rate decreases (not blood pressure), so I guess anything can happen. It wasn't too bad.

    Being that it drops the heart rate, and your heart already slows down when you sleep, I dose in the morning. For the first few weeks I experienced butterflies-in-the-stomach. Kind of a frail, nervous feeling about an hour after taking. It would only last an hour or so, then back to normal. I don't notice any effects now.

    I give it "two thumbs up" as long as it keeps my mri from showing any progression.

    Hope this helps in your decision, Matt
    They say: MS, you don't get it unless you got it. Well...I still don't get it! ;^)
     
    avatar
    JacalynB replied to Muzzkat's response:
    Matt, thanks for replying. You were very helpful. I'm doing my research before I delve any further in seeing if I should start Gilenya and your comments were appreciated. Thanks again. Jackie
     
    avatar
    beckym2005 responded:
    So excited, I just got my approval from the insurance that I am approved to take Gilenya!!!! Don't get me wrong, I am nervous because it's a new drug but if i can stop the shots, I almost dont care. My monthly co-pay is supposed to be around 70 bucks and i think it will all be paid by the gilenya program so it hopefully wont cost anything (we'll see?) I start getting the testing dont this weekend. Have to have a eye exam, EKG, and Blood work. I am really hoping I pass all of my tests. I can live without the burning shot every other night.

    I am nervous and excited but hopefull

    Becky
     
    avatar
    Muzzkat replied to beckym2005's response:
    You go girl!
    They say: MS, you don't get it unless you got it. Well...I still don't get it! ;^)


    Featuring Experts

    Stephanie knows multiple sclerosis as a patient and as a nurse. Stephanie was diagnosed with multiple sclerosis in 2013. Shortly after being diagnosed...More

    Helpful Tips

    the walking drug, ampyra
    was diagnosedwith MS in 2000. my walking has been getting harder to do but i was still able to work. i recently had an exacerbation of my ... More
    Was this Helpful?
    52 of 63 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.